Utah, 2015Funnel Cloud in Utah, July 5, 2015
July 5, 2015 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm produced a funnel cloud over Monticello, Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced a funnel cloud over Monticello, Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 10:46 AM MST, 58 minutes earlier.
Area forecast discussion, Jul 5, 10:46 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1146 AM MDT SUN JUL 5 2015
.UPDATE...
ISSUED AT 807 AM MDT SUN JUL 5 2015
MADE A FEW TWEAKS TO THE POP GRIDS FOR THIS MORNING BASED ON
PRESENT COVERAGE OF PRECIPITATION. MAINLY BROUGHT SOME OF THE
SOUTHERN ZONES DOWN A BIT. BUT IR SATELLITE INDICATED SOME HIGHER
CLOUD TOPS OVER THE 4-CORNERS SO DID NOT REDUCE THE POPS TOO
MUCH. I DID DECREASE THE THUNDERSTORM COVERAGE TO ISOLATED THROUGH
THE MORNING ACROSS THE ENTIRE CWA...AND EVEN ISOLATED MAY BE OVER
DOING IT. IT APPEARS THAT THE PRECIPITATION IS QUITE STRATIFORM AT
THIS TIME...BUT WOULD NOT RULE OUT A FEW LIGHTNING STRIKES. WILL
NOT RUN A NEW ZONE PACKAGE FOR NOW AS I LIKE THE WAY THE FORECAST
READS AND DO NOT WANT THE WORDING TOO COMPLICATED. IT ALREADY
HAS MENTION OF HEAVY RAIN POSSIBLE IN THE AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 334 AM MDT SUN JUL 5 2015
VERY DEEP MOISTURE IS IN PLACE OVER THE REGION THIS MORNING WITH
PRECIPITABLE WATER VALUES NEAR 1.5 INCHES IN SE UTAH. THE UPPER
RIDGE WAS BEING DEFORMED SOUTHEASTWARD THIS MORNING AS A TROUGH
LIFTED THROUGH NE UTAH-NW COLORADO THIS MORNING. THE UPPER TROUGH
THEN TRACKS EAST ACROSS NW COLORADO THROUGH THE AFTERNOON. TODAY
WILL BE A WET DAY FAVORING NW COLORADO IN THE AFTERNOON AS THE
PASSING TROUGH PRODUCES ORGANIZED FORCING. IN SPITE OF DECENT
STORM MOTION THIS AFTERNOON (TO THE EAST AT 15 MPH SOUTH...TO THE
EAST 25 MPH NORTH)...THERE IS SOME POTENTIAL FOR HEAVY SHOWERS AND
LOCALIZED FLOODING FAVORING WESTERN COLORADO. DRIER AIR WORKS
OVER SE- EAST CENTRAL UTAH THROUGH THE DAY FOR DIMINISHING STORM
COVERAGE. AFTERNOON TEMPERATURES WILL BE LOWERED TO AT OR BELOW
AVERAGE UNDER CLOUDS AND SHOWERS.
TONIGHT...SHOWERS END FROM SW TO NE THROUGH THE EVENING WITH SOME
SHOWERS PERSISTING OVER THE NW CO MTNS PAST MIDNIGHT. TEMPERATURES
REMAIN MILD WITH GUSTY OUTFLOW WINDS THROUGH THE EVENING AND
CLOUDS THROUGH THE NIGHT.
MONDAY...THE RIDGE IS FLATTENED TO THE SE WITH NW FLOW OVER MUCH
OF THE REGION. MOISTURE ERODES WITH PW VALUES DOWN TO 1.00
INCH...WHICH IS STILL RESPECTABLE AMOUNTS. LATE-DAY SHOWERS WILL
FAVOR THE MOUNTAINS AND SOUTHERN VALLEYS WHERE THE FLATTENED
RIDGE KEEPS SLIGHTLY DEEPER MOISTURE AND SOME WEAK SHEER.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 334 AM MDT SUN JUL 5 2015
THE MUCH TALKED ABOUT PLUME OF MOISTURE CONTINUES FOR ALMOST THE
ENTIRE LONG TERM PERIOD. AN APPROACHING LOW PRESSURE SYSTEM WILL
BRING SOUTHWESTERLY FLOW TO THE REGION WHILE SOUTHEASTERLY FLOW
SETS UP OVER TX AND NM. EVEN THOUGH UPPER LEVEL FLOW GENERALLY
REMAINS FROM THE WEST OVER ERN UT/WRN CO...THE TWO WIND FLOWS WILL
KEEP MOISTURE PUMPING INTO THE AREA. THIS WILL KEEP UNSETTLED WX
IN THE PICTURE THROUGH FRIDAY WITH PLENTY OF SHOWERS AND
THUNDERSTORMS RECYCLING EACH AFTERNOON AND EVENING DUE TO WEAK
IMPULSES MOVING OVERHEAD...DIURNAL HEATING...FAVORABLE
OROGRAPHICS...AND MODERATE MIDLEVEL DESTABILIZATION. SOME SHOWERS
AND STORMS WILL LIKELY CONTINUE OVERNIGHT. FLOODING CONCERNS WILL
BE HEIGHTENED DURING THE PERIOD.
LATEST GUIDANCE SUGGESTS A DRYING TREND NEXT SATURDAY AS THE AREA
OF LOW PRESSURE OPENS UP AND CUTS OFF THE PLUME. BOTH EC AND GFS
AGREE ON THIS SOLN BUT WITH IT BEING SO FAR OUT...PLENTY OF TIME
FOR CHANGE. SO THE MESSAGE CONTINUES TO BE PLENTY OF
MOISTURE...AFTERNOON SHOWERS/STORMS...OVERNIGHT
CONVECTION...HEIGHTENED FLOODING CONCERNS.
INCREASED CLOUDS THROUGH THE PERIOD WILL CAUSE TEMPS TO DROP
CONSIDERABLY FROM WHAT WE'VE SEEN LATELY WITH HIGHS DROPPING TO
BELOW NORMAL VALUES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1146 AM MDT SUN JUL 5 2015
WIDESPREAD RAIN SHOWERS CONTINUE OVER NORTHWEST COLORADO LATE
THIS MORNING...BUT RAIN IS MORE SPOTTY FOR THE REST OF WESTERN CO
AND EASTERN UT. HOWEVER AT 1730Z...CONVECTION IS BEGINNING TO
DEVELOP SO EXPECT THAT THUNDERSTORMS WILL QUICKLY FORM...
ESPECIALLY IN THE SOUTHWEST CORNER WHERE SOME CLEARING HAS
OCCURRED. STORMS WILL INCREASE DURING THE AFTERNOON. HEAVY RAIN
WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. FLIGHT
CONDITIONS MAY DROP BELOW ILS BREAKPOINTS AT TIMES. ALL TAF SITES
WILL RUN THE GAMUT FROM VCSH TO -TSRA AFTER 18Z THROUGH 03Z. AFTER
03Z...SOME AREAS WILL CONTINUE TO SEE SHOWERS AND EVEN A FEW
THUNDERSTORMS...POSSIBLY FOR THE ENTIRE OVERNIGHT PERIOD. EXPECT
WIDESPREAD MOUNTAIN OBSCURATIONS...WHICH WILL IMPROVE LATE THIS
EVENING. SOME LOW CLOUDS MAY HANG ALONG MOUNTAIN SLOPES THROUGH
AROUND 15Z MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...EH
SHORT TERM...JOE
LONG TERM...TGR
AVIATION...EH
Hazardous weather outlook, Jul 5, 4:53 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MDT SUN JUL 5 2015
COZ001>014-017>023-UTZ022>025-027>029-061200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BRING SOME HEAVY RAINS
TO THE REGION. FLOODING CONCERNS WILL BE HEIGHTENED. CONVECTION
WILL LIKELY CONTINUE INTO THE OVERNIGHT THOUGH MORE SHOWERS THAN
STORMS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOISTURE CONTINUES STREAMING UP FROM THE SOUTH MONDAY THROUGH
FRIDAY WITH SHOWERS AND THUNDERSTORMS OCCURRING EACH AFTERNOON AND
EVENING. GREATEST COVERAGE IS EXPECTED MONDAY DROPPING EACH DAY
AFTER THAT. DRY WEATHER LOOKS TO MAKE A RETURN SATURDAY AND
BEYOND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Funnel Cloud, San Juan
- When
- July 5, 11:44 AM MST to 11:49 AM MST
- Where
- San Juan County, 0.63 mi ESE of Monticello to 0.82 mi ESE of Monticello
- Reported by
- Emergency Manager
- Coordinates
- 37.867, -109.339
A funnel cloud developed over the east side of Monticello.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576109.